Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS St. Louis, MO

April 3, 2018Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2018, 3:46 PM CDT for Iron County, Madison County, Reynolds County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 3:46 PM CDT (20:46 UTC)
Expired
Apr 3, 2018, 4:35 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:00 PM CDTHAIL 1Des Arc, MOQUARTER-SIZE HAIL AT HEIFER MEL'S DINER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KLSX 032046
SVRLSX
MOC093-123-179-032145-
/O.NEW.KLSX.SV.W.0011.180403T2046Z-180403T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
346 PM CDT TUE APR 3 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Iron County in southeastern Missouri...
  East central Reynolds County in southeastern Missouri...
  Southern Madison County in southeastern Missouri...

* Until 445 PM CDT.

* At 346 PM CDT, a severe thunderstorm was located near Annapolis,
  moving east at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Annapolis, Marquand, Buckhorn, Saco, Des Arc, Sabula and Vulcan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3723 9093 3739 9087 3747 9014 3731 9015
      3732 9055 3727 9055 3727 9074 3723 9074
TIME...MOT...LOC 2046Z 259DEG 37KT 3733 9080 

HAIL...1.75IN
WIND...60MPH
 
$$

KD
3 follow-up statements
095 
WWUS53 KLSX 032105
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
405 PM CDT TUE APR 3 2018

MOC179-032115-
/O.CAN.KLSX.SV.W.0011.000000T0000Z-180403T2145Z/
Reynolds MO-
405 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL REYNOLDS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3732 9064 3742 9059 3747 9014 3731 9015
      3732 9055 3727 9055 3727 9064
TIME...MOT...LOC 2105Z 259DEG 37KT 3737 9056 

$$

MOC093-123-032145-
/O.CON.KLSX.SV.W.0011.000000T0000Z-180403T2145Z/
Iron MO-Madison MO-
405 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN IRON AND SOUTHERN MADISON COUNTIES IN SOUTHEASTERN
MISSOURI...

At 405 PM CDT, a severe thunderstorm was located near Saco, moving
east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Marquand, Buckhorn, Saco and Des Arc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3732 9064 3742 9059 3747 9014 3731 9015
      3732 9055 3727 9055 3727 9064
TIME...MOT...LOC 2105Z 259DEG 37KT 3737 9056 

HAIL...1.50IN
WIND...60MPH
 
$$

KD
837 
WWUS53 KLSX 032116
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
416 PM CDT TUE APR 3 2018

MOC093-032126-
/O.CAN.KLSX.SV.W.0011.000000T0000Z-180403T2145Z/
Iron MO-
416 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3747 9014 3731 9015 3732 9045 3745 9034
TIME...MOT...LOC 2116Z 259DEG 37KT 3739 9042 

$$

MOC123-032145-
/O.CON.KLSX.SV.W.0011.000000T0000Z-180403T2145Z/
Madison MO-
416 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 416 PM CDT, a severe thunderstorm was located over Saco, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marquand and Buckhorn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3747 9014 3731 9015 3732 9045 3745 9034
TIME...MOT...LOC 2116Z 259DEG 37KT 3739 9042 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
711 
WWUS53 KLSX 032135
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
435 PM CDT TUE APR 3 2018

MOC123-032144-
/O.CAN.KLSX.SV.W.0011.000000T0000Z-180403T2145Z/
Madison MO-
435 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3747 9014 3731 9015 3732 9045 3745 9034
TIME...MOT...LOC 2132Z 259DEG 37KT 3743 9018 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:44 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 3, 3:44 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
344 PM CDT Tue Apr 3 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 310 PM CDT Tue Apr 3 2018

Cold front extended from a surface low over SPI southwest through
STL to UNO.  The surface low will continue moving northeastward and
drag the cold front through southeast MO and southwest IL late this
afternoon and early this evening.  A line of thunderstorms has
developed along and just ahead of this front.  A Tornado Watch is in
effect for parts of southeast MO and southwest IL until 8 pm.
Favorable wind shear and instability will lead to a few storms
producing large hail, damaging wind gusts, and possibly a few
tornadoes.  This line of storms should shift southeast of our
forecast area by 7 pm.  A tight surface pressure gradient between
the surface low and a strong surface ridge over the Plains will lead
to strong and gusty northwesterly winds behind the cold front
tonight.  These northwest winds will bring colder and drier air into
our area tonight leading to unseasonably cold low temperatures in
the 20s.  A Freeze Warning has been issued for a portion of
southeast MO where the Spring growing season has begun.  Decreasing
cloudiness can be expected late tonight and Wednesday morning as the
surface ridge builds into our area.  Below normal temperatures will
continue on Wednesday, about 15 to 20 degrees below normal for early
April.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 341 PM CDT Tue Apr 3 2018

The extended period remains active with brief breaks between
multiple systems. The main challenges deal precipitation chances
Thursday afternoon and then precip type Friday and Sunday. Overall
temperatures remain well below normal through much of the period.

We begin the period dry with surface high pressure in control under
northwesterly upper level flow Thursday morning. As the surface high
moves east during the day Thursday, return flow develops, bringing
milder air northward into the St. Louis area with highs reaching
the 50s. A mid-level shortwave drops northwest to southeast late
Thursday afternoon and evening with a trailing cold front. Moisture
is remains rather limited, especially west of the Mississippi River,
which should keep most rain to the north and east through Central
Illinois.

Colder temperatures advect in once again Thurday night into Friday.
This drapes a west-to-east oriented surface boundary through Central
Missouri and Illinois with a stark north/south temperature contrast
(30s north of STL/50s south) Friday afternoon. The next system
originates out of the rockies in northwest upper level flow and
straddles the boundary. Precipitation will break ahead of the wave
along this boundary, likely starting at light rain, transitioning to
snow Friday evening. This will be something to watch with the
placement of the colder air mass to the north. Accumulations are
possible, especially if guidance continues to trend colder.

An upper trough develops late in the weekend with yet another system
dropping in from the northwest. Profiles looks quite a bit colder
with this system. For now, a snow-to-rain, back to snow scenario is
in play. Should we hold onto the colder scenario, Sunday may include
all snow with the potential for additional accumulations.

Bottom line: Winter isn't letting go just yet.

JAM

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1240 PM CDT Tue Apr 3 2018

Sfc low continues to lift NE thru the region with a cdfnt just
east of KPPQ to KVIH. Still expect TSRA to develop along the cdfnt
over the next hour or so as it moves east. IFR cigs are expected
behind the fnt with gusty nwly winds. Conditions will slowly
improve late tonight into Wed. Gusty nwly winds will diminish Wed
morning.

SPECIFICS FOR KSTL/KSUS/KCPS: While conditions are VFR to low MVFR
currently, expect TSRA to continue to develop along the front as
it moves east. Winds will switch to the NW behind the fnt with IFR
cigs. Conditions will slowly improve tonight with winds eventually
diminishing on Wed.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     27  45  31  56 /   5   0   0   5
Quincy          21  40  28  52 /  10   0   0  30
Columbia        23  44  30  57 /  10   0   0  10
Jefferson City  24  46  30  58 /  10   0   0  10
Salem           27  45  29  55 /  10   0   0   5
Farmington      27  47  30  55 /   5   0   0   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 10 AM CDT Wednesday for
     Iron MO-Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:40 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CDT Tue Apr 3 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
340 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe storms late this afternoon into the early evening across
parts of southeast Missouri and southwest Illinois. The main
threats will be damaging winds, large hail and isolated tornadoes.

Temperatures expected to bottom out in the mid to upper 20s over
portions of southeast Missouri late tonight, so a Freeze Warning
has been issued for Reynolds, Iron and Madison counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures in the mid to upper 20s over portions of southeast
Missouri early Wednesday morning, so a Freeze Warning continues
in effect for Reynolds, Iron and Madison counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Local storm report, Apr 3, 3:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             COLUMBIA                38.46N 90.23W
04/03/2018  E0.75 INCH       MONROE             IL   TRAINED SPOTTER

&&

MF
Local storm report, Apr 3, 3:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             ROXANA                  38.84N 90.05W
04/03/2018  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

&&

JPG
Local storm report, Apr 3, 3:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 NE FRENCH VILLAGE     38.00N  90.37W
04/03/2018  M0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1800051

FUCHS
Local storm report, Apr 3, 3:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             2 NE FRENCH VILLAGE     38.00N  90.37W
04/03/2018  M0.50 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            HAIL INCREASED TO MARBLE-SIZED.

&&

EVENT NUMBER LSX1800052

FUCHS
Local storm report, Apr 3, 3:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             WATERLOO                38.33N  90.16W
04/03/2018  E0.25 INCH       MONROE             IL   PUBLIC

&&

EVENT NUMBER LSX1800053

FUCHS
Local storm report, Apr 3, 3:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             STE. GENEVIEVE          37.98N 90.05W
04/03/2018  E0.25 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:37 PM CDTSpecial Weather StatementLSXIron, Madison, Saint Francois53 min
Apr 2, 11:13 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis32 min
Apr 2, 11:16 PM CDTSpecial Weather StatementLSXCrawford29 min
Apr 2, 11:22 PM CDTSpecial Weather StatementLSXSaint Charles38 min
Apr 3, 12:02 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis43 min
Apr 3, 12:38 AM CDTSpecial Weather StatementLSXCity of Saint Louis52 min
Apr 3, 4:27 AM CDTFreeze WarningLSXIron, Madison, Reynolds30 hr
Apr 3, 2:02 PM CDTSpecial Weather StatementLSXCrawford, Washington43 min
Apr 3, 2:20 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington40 min
Apr 3, 2:37 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington38 min
Apr 3, 2:51 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington39 min
Apr 3, 3:13 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Apr 3, 3:14 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Saint Francois46 min
Apr 3, 3:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois49 min
Apr 3, 3:58 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.